Pharmacy students contribute to ISMP reporting efforts

Share This Page
 
ISMP error alert

While the Institute for Safe Medication Practices (ISMP) is not a professional association or member organization and does not have a student organization, there are many ways in which student pharmacists can contribute to its work.

ISMP encourages student pharmacists to send reports of any medication errors that they may uncover. Staff will contact students if any follow-up is needed. All reports are confidential; students do not have to disclose the organization or company employing them. ISMP is a MedWatch partner, so any report sent to ISMP is automatically sent to FDA too.

ISMP provides electronic copies of its acute care newsletter to faculty contacts in schools across the country. Student pharmacists should find these newsletters in their schools and review them regularly to remain informed about current events.

Student pharmacists can also visit the ISMP website to find other tools or educational resources to assist with medication safety efforts. Students interested in community pharmacy practice can look up community safety tools as well.

Student identifies 10-fold overdose

In one case discovered by a student pharmacist, a caregiver brought a 4-year-old child’s prescription for risperidone 2.5 mL by mouth twice daily to a community pharmacy during peak hours. Risperidone oral solution is an atypical antipsychotic agent used to treat autism, bipolar mania, or schizophrenia in pediatric patients. It is available in 30-mL bottles of 1 mg/mL solution.

Since the pharmacy technician was busy helping patients at the pick-up counter, the pharmacist decided to complete the entire prescription dispensing process herself. Without noticing, the pharmacist easily bypassed a drug utilization review alert, which did not require an override with documentation. The pharmacy did not have enough risperidone oral solution in stock to dispense a 30-day supply (150 mL), so the pharmacist ordered five additional bottles.

The next day, the pharmacy received the additional risperidone. A different pharmacist labeled and dispensed the medication; the patient’s caregivers declined patient education. The caregivers administered risperidone to the patient for 7 days until the child experienced seizures and was hospitalized. It was discovered that the decimal point had been misplaced on the original prescription. The prescriber intended to prescribe 0.25 mL (0.25 mg) but instead wrote “2.5 mL.” As a result, the patient received risperidone 5 mg per day for 7 days.

Risperidone oral solution is considered a high-alert medication in the pediatric population, as it is a liquid that requires measurement. As such, special safeguards should be implemented to reduce the risk of errors. Modify alerts so that they clearly state the problem, are not easily bypassed, and require documentation before continuing the process.

Whenever possible, one person should enter the prescription in the pharmacy computer system and a pharmacist (or a second pharmacist, if originally entered by a pharmacist) should conduct an independent final verification. When additional medication must be ordered to complete the prescription, pharmacies should consider implementing another double check before the additional medication is dispensed to the patient. Pharmacies should also institute mandatory patient education for high-alert medications, including return demonstrations of how to measure and administer the medication, to ensure caregiver and patient understanding.

Student discovers website error

A third-year student pharmacist at Roseman University of Health Sciences College of Pharmacy in Henderson, NV, contacted ISMP about a dosing error listed on the website for Little Noses Decongestant Nose Drops, which contains phenylephrine HCl 0.125%.

During a website redesign project, the manufacturer Little Remedies inadvertently listed the product dose as 1 mL for children 2 years to 6 years old. The correct dose is 2 to 3 drops in each nostril. If a parent followed the website dosing instructions using an oral syringe, their child would have received up to 10 times more phenylephrine than recommended. ISMP immediately contacted the manufacturer, and the website was fixed the same day.

Ad Position: 
Bottom-Right

Advertisement

Related Content

block-views-related-content-block